Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 20, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 9, 2003, 11:13 AM EDT for Monongalia County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2003, 11:13 AM EDT (15:13 UTC)
- Expired
- May 9, 2003, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 091517 FFWPBZ WVC061-091815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1113 AM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MONONGALIA COUNTY IN WEST VIRGINIA * UNTIL 215 PM EDT * AT 1113 AM EDT...LAW ENFORCEMENT REPORTED NUMEROUS REPORTS OF FLOODING THROUGHOUT THE COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...CASSVILLE...GRANVILLE AND STAR CITY... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:08 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 9, 6:08 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 608 AM EDT FRI MAY 9 2003 SENDING OUT AN UPDATE TO UP POPS TO LIKELY AND INCLUDE MENTION OF HEAVY RAIN AND DAMAGING WINDS. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. RRR
Hazardous weather outlook, May 9, 5:10 AM EDT, 6 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS TODAY AND TONIGHT.
In the hours before
Special weather statement, May 9, 9:48 AM EDT, 1 hour 25 minutes before
OHZ059-PAZ031-032-WVZ004-012-021-022-091500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 948 AM EDT FRI MAY 9 2003 SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...HAVE PUT DOWN A LITTLE OVER AN INCH OF RAIN IN MUCH OF THE AREA. THIS AMOUNT OF RAIN CAN CAUSE LOW LAND AND STREET FLOODING. THE HEAVIEST RAIN WILL MOVE OUT OF THE AREA BETWEEN 10:30 AND 11:00 AM.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:50 AM EDT | Flash Flood Warning | PBZ | Marshall | 3 hr |
| May 9, 11:01 AM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.